Funnel Cloud, Kent
- When
- August 7, 5:15 PM EST
- Where
- Kent County, West Greenwich
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
A trained spotter reported two funnel clouds while driving along Route 102 in West Greenwich. The cold air funnel clouds did not touch down and were associated with a band of showers moving through Rhode Island at that time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A trained spotter reported two funnel clouds while driving along Route 102 in West Greenwich. The cold air funnel clouds did not touch down and were associated with a band of showers moving through Rhode Island at that time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 1:25 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 225 PM EDT SAT AUG 7 2004 .SHORT TERM (TONIGHT THROUGH SUN)... DIURNAL CU BUBBLED UP AS EXPECTED BUT SO FAR MOST OF THE SHOWERS/ ISOLATED THUNDER HAS FORMED W AND N OF OUR FORECAST AREA. AIRMASS IS MARGINALLY UNSTABLE THIS AFTERNOON...MAINLY THANKS TO THE COLD POOL ALOFT...AND WE WILL NEED TO WATCH FOR SHOWERS/THUNDERSTORMS TO POP UP HERE LATE THIS AFTERNOON AND EARLY THIS EVENING BEFORE DISSIPATING. SPC ISSUED A MESOSCALE OUTLOOK EARLIER MENTIONING THE POTENTIAL FOR HAIL UP TO 1...SO STRONGER CELLS WILL NEED TO BE WATCHED GIVEN LOW WET BULB ZERO HEIGHTS AND LOW EQUILIBRIUM LEVEL. SHEAR PROFILES FAVOR PULSE TYPE STORMS WITH WEAK WINDS ALOFT. WE WILL LEAVE SLIGHT CHANCE POPS IN THROUGH THE EVENING FOR MOST ZONES...HIGHEST ACROSS SOUTHERN NH AND NORTHERN MA PER BOX ETA-10 WHICH CONTINUES TO SHOW THE BEST POTENTIAL IN THESE AREAS. OTHERWISE WE EXPECT CLEARING LATER THIS EVENING INTO SUN MORNING... BEFORE ANOTHER ROUND OF DIURNAL CU FORMS SUN AFTERNOON. THIS TIME COVERAGE SHOULD BE LESS THAN TODAY...GIVEN CORE OF COLD POOL IS TO OUR E...BUT CONTINUED CYCLONIC FLOW ALOFT AND LOW LEVEL MOISTURE SHOULD BE ENOUGH TO YIELD AFTERNOON CLOUDINESS. TEMPERATURES TONIGHT ARE GOING TO GET COOL ONCE AGAIN...BUT WE SHOULD STAY A FEW DEGREES ABOVE RECORD MINS. SIDED WITH COOLER ETA MOS FOR MIN TEMPERATURES...AND AGAIN FOR MAXES SUN AS FWC/MAV LOOK A LITTLE TOO WARM WITH EXPECTED CLOUD COVER. RECORD MINS FOR SUN 8/8: BOSTON 52/1903 PROVIDENCE 51/1957 WORCESTER 42/1929 HARTFORD 49/1957 .LONG TERM (SUNDAY NIGHT THROUGH NEXT SATURDAY)... RETURN FLOW GETS UNDERWAY SUN NIGHT INTO MON AS HIGH PRESSURE BECOMES CENTERED OFF MID ATLANTIC COAST. HUMIDITY WILL ALSO BEGIN TO CREEP UP...BUT IT PROBABLY WONT BECOME NOTICEABLE UNTIL WED WHEN DEWPOINTS SHOULD REACH MID TO UPPER 60S. 12Z MODELS SUPPORT OUR EARLIER THOUGHTS FOR MID TO LATE WEEK. WE STAYED CLOSE TO 00Z/12Z GFS WHICH MATCHES UP WELL WITH ENSEMBLES AND OTHER MEDIUM RANGE MODELS TODAY. LOOKS LIKE AN UNSETTLED PERIOD SETTING UP TUE AFTERNOON INTO FRI...AS A COLD FRONT ADVANCES E FROM GREAT LAKES AND WEAKENS/SLOWS AS IT RUNS INTO THE UPPER RIDGE OVER THE WESTERN ATLANTIC. WE WILL HAVE CHANCE POPS TUE AFTERNOON INTO WED...THEN BACK OFF TO SLIGHT CHANCE WED (NO MENTION IN TEXT) AS THERE SHOULD BE A BREAK IN THE PRECIPITATION BEFORE THE NEXT ROUND ARRIVES WITH A WEAK SURFACE LOW FROM TN VALLEY THU. GFS SHOWS SOME CONVECTION ALONG FRONT WED MORNING...BUT THIS MAY BE OVERDONE AND WE WILL LEAVE IT OUT FOR NOW. INSTABILITY PARAMETERS CONTINUE TO POINT TO THUNDER TUE AND WED AS AIRMASS BECOMES MARGINALLY UNSTABLE...THOUGH MODELS MAY BE OVERDOING IT BASED UPON CLOUD COVER AND STABILIZING S/SW FLOW. FRONT SHOULD FINALLY PUSH OFF COAST FRI AFTERNOON AND SAT...AND AT THIS POINT WE ARE SETTING UP FOR ANOTHER SEASONABLY COOL WEEKEND AS HIGH PRESSURE BUILDS E FROM GREAT LAKES. && .MARINE... NO HEADLINES NEEDED WITH LIGHT WINDS AND CALM SEAS THROUGH MON. SEAS WILL SLOWLY BUILD ON THE S COASTAL WATERS TUE INTO WED AS SW FLOW GETS UNDERWAY...BUT WAVEWATCH LOOKS TO BE OVERDONE WITH 6 FT SEAS GETTING INTO OUR SE WATERS. WE BACKED OFF FOR NOW AND DO NOT THINK WE WILL GET HIGHER THAN 4 FT DURING THAT TIME. && .AVIATION... VFR THROUGH SUN. CEILINGS AOA 5KFT THIS AFTERNOON WILL CLEAR OUT LATER THIS EVENING...THEN WE SHOULD SEE ANOTHER ROUND OF SCATTERED TO BROKEN CUMULUS CLOUDS AOA 5KFT SUN AFTERNOON. ANY SHOWERS WILL BE ISOLATED IN NATURE BUT MAY BRIEFLY RESTRICT VISIBILITY TO 3SM. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. JWD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 613 AM EDT SAT AUG 7 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-081019- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 613 AM EDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON THEN DISSIPATE THIS EVENING. THERE IS A SLIGHT CHANCE AN ISOLATED THUNDERSTORM WITH SMALL HAIL MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND CONTINUE INTO WEDNESDAY AS A FRONTAL SYSTEM CROSSES THE FORECAST AREA FROM THE WEST. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 TO 48 HOURS. STRAUSS
The Boston radar (KBOX), 48 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422685.